What is K2 (Synthetic Marijuana) & Why is it Dangerous?
What is K2 (Synthetic Marijuana)?
K2 is one of the many strains of synthetic marijuana that is spreading throughout the United States. Synthetic cannabinoids are drugs manufactured to be chemically similar to the THC found in organic marijuana that bind to the same receptors. The chemical mixture is then sprayed onto plant matter in order to resemble marijuana and packaged as “incense” or “potpourri” with cartoon or psychedelic imagery.
What Are the Signs of a K2 Overdose?
- Similar to an Opioid Overdose
- Heart Problems
- Kidney Damage and Failure
- Irritability and Physical Aggressiveness
- Muscle Spasms and Seizures
- Stupor, Unconsciousness, or Comas
Although K2 has been banned by the Drug Enforcement Administration, along with Spice, new synthetic cannabinoids are being developed and introduced legally into the US all the time. The first reports of synthetic cannabinoids like K2 in the US began in 2008, according to the Centers for Disease Control (CDC).
When a person ingests K2, they begin to experience intoxication, shown in symptoms like:
- Sluggishness or lethargy
- Paranoia or anxiety
- Panic attacks
- Hallucinations or delusions
- Self-harming behaviors, suicidal thoughts or actions, or psychotic violence toward others
- Rapid heart rate and breathing
- Increased blood pressure
- Nausea and vomiting
The intensity of K2 and other synthetic cannabinoids can quickly lead to frightening and dangerous side effects, which, without medical attention, can cause heart attack, stroke, and even kidney failure.
The CDC notes that, since 2010, reports of K2 and other synthetic marijuana overdoses have increased each year. Because there is no regulation in the creation of chemicals like K2, and there is no way to know how much of the chemical has been sprayed onto the plant material, it is easy to overdose on synthetic marijuana.
The drugs may bind to the same receptors as THC, but the effect is 100 times more potent. Metabolites can remain in the body and brain, and continue affecting the individual for hours.
Below are some of the potential overdose symptoms after a person ingests K2.
1. Symptoms Similar to an Opioid Overdose
An “epidemic” of emergency room visits in New York City in July 2016 was due to synthetic marijuana overdoses, and reportedly, the people suffering overdose were more lethargic than other synthetic marijuana overdoses. Symptoms included reduced or depressed breathing, sluggishness, bradycardia (abnormally low heart rate and action), confusion, wandering in a delirium, vomiting, loss of conscious without being able to wake up, unresponsiveness to outside stimulation.
2. Heart Problems
Changes in heart rate, anxiety and panic attacks, and heart attacks are some of the most common side effects of K2 and synthetic marijuana overdose. High blood pressure can damage veins and arteries. Strokes have also been linked to K2, Spice, and other synthetic cannabinoid ingestion.
3. Kidney Damage and Failure
Abuse of synthetic marijuana, including Spice and K2, has been linked to an increased risk of kidney damage and failure.You Might Also Be Interested In Different Forms of Marijuana, Smoking Cigarettes vs. Marijuana.
4. Irritability and Physical Aggressiveness
People who experience an overdose of K2 can become anxious, irritable, paranoid, and physically violent. This violence can last for hours. This makes emergency medical treatment more difficult, and the psychosis can cause long-lasting damage to mental health. With K2 specifically, however, the person experiencing an overdose is more likely to be sluggish or unconscious.
5. Muscle Spasms and Seizures
A person who overdoses on synthetic marijuana like K2 can experience seizures. When a person experiences a seizure that is not related to a seizure disorder like epilepsy, they are at greater risk of experiencing another and developing a drug-induced seizure disorder. This condition can cause physical and mental damage as well as sudden death.
6. Stupor, Unconsciousness, or Coma
The wave of K2 overdoses in New York City in June 2016 – which topped 130 individual cases – was primarily characterized by individuals falling into unconsciousness. Allegedly, some wandered while apparently awake but were unresponsive to stimuli – a condition known as stupor – while most simply fell asleep and could not wake up.
Getting Help: Synthetic marijuana can lead to different symptoms in everyone. Some people may appear overly excited, feel anxious, or experience hallucinations, while others may appear sleepy, lose coordination like they are drunk, or pass out. Anyone who displays extreme symptoms of intoxication needs immediate medical attention, especially with a drug as dangerous as K2. Once they receive emergency medical attention and are stabilized, it is important for family and friends to encourage the individual to find a detox and rehabilitation program that specializes in synthetic marijuana addiction.